Alert archive / Idaho / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Pocatello, ID

May 7, 2011Cassia County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 7, 2011, 4:56 PM MDT for Cassia County, Power County, Idaho. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2011, 4:56 PM MDT (22:56 UTC)
Expired
May 7, 2011, 5:45 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 101 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 5:04 PM MDTHAIL 0.59 N Basin, ID1/2 INCH HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2011-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2011-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1905 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS55 KPIH 072256
SVRPIH
IDC031-077-072345-
/O.NEW.KPIH.SV.W.0009.110507T2256Z-110507T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO
456 PM MDT SAT MAY 7 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...SUBLETT...MALTA...IDAHOME...HEGLAR...
  SOUTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 545 PM MDT

* AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHWEST OF ALBION...OR 7 MILES NORTHEAST OF BASIN...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   ALBION...
   IDAHOME AND  MALTA...
   HEGLAR AND  SUBLETT...

LAT...LON 4240 11383 4268 11304 4233 11294 4223 11375
TIME...MOT...LOC 2257Z 253DEG 33KT 4235 11366

$$

DMH
2 follow-up statements
685 
WWUS55 KPIH 072319
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
519 PM MDT SAT MAY 7 2011

IDC031-077-072345-
/O.CON.KPIH.SV.W.0009.000000T0000Z-110507T2345Z/
POWER ID-CASSIA ID-
519 PM MDT SAT MAY 7 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHEASTERN CASSIA AND WEST CENTRAL POWER COUNTIES...

AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR IDAHOME...MOVING EAST AT 40 MPH.

LOCATIONS AFFECTED INCLUDE...HEGLAR...IDAHOME...COLD WATER AND
SUBLETT.

LAT...LON 4240 11383 4268 11304 4233 11294 4223 11375
TIME...MOT...LOC 2319Z 253DEG 33KT 4241 11340

$$

DMH
216 
WWUS55 KPIH 072344
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
544 PM MDT SAT MAY 7 2011

IDC031-077-072354-
/O.EXP.KPIH.SV.W.0009.000000T0000Z-110507T2345Z/
POWER ID-CASSIA ID-
544 PM MDT SAT MAY 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASSIA AND WEST
CENTRAL POWER COUNTIES WILL EXPIRE AT 545 PM MDT...

LOCATIONS AFFECTED INCLUDE...COLD WATER.

LAT...LON 4240 11383 4268 11304 4233 11294 4223 11375
TIME...MOT...LOC 2344Z 253DEG 33KT 4248 11310

$$

DMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:47 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 7, 2:47 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
247 PM MDT SAT MAY 7 2011

.SHORT TERM...THE DEVELOPING SPRINGTIME STORM HAS EVOLVED INTO A CLOSED LOW
PRESSURE SYSTEM NOW ENTERING THE WASHINGTON COAST. AHEAD OF THIS
SYSTEM...ISOLATED THUNDERSTORMS HAVE DEVELOPED IN SOUTHWEST IDAHO.
THESE ARE EXPECTED TO TRACK TO THE EAST ACROSS THE SOUTH CENTRAL
HIGHLANDS AND POSSIBLY AS FAR NORTH AS BURLEY AND POCATELLO THIS
EVENING. OTHERWISE...THE NEXT LOBE OF ENERGY ROTATING THROUGH THE
BASE OF THE PACIFIC LOW WILL ENHANCE PRECIPITATION IN THE SOUTH
CENTRAL AND CARIBOU HIGHLANDS TONIGHT...THEN EXPAND NORTHWARD
TOWARDS ISLAND PARK SUNDAY. AS THE 700 MB CENTER OF THE LOW BEGINS
TO PUSH TOWARDS SOUTHEAST IDAHO...NO PLACE WILL BE FREE FROM
PRECIPITATION. LIKELY TO CATEGORICAL POPS ARE IN THE FORECAST INTO
TUESDAY FOR ALL OF SOUTHEAST IDAHO. MODELS HAVE DIFFERENCES IN
TIMING AND POSITION OF RAIN BANDS WRAPPING AROUND THE LOW AND THAT
WILL BE THE MAIN FORE3CAST CHALLENGE THE NEXT COUPLE OF DAYS. THE
12Z GFS CAME IN WITH HIGHER PRECIPITATION IN SOME OF THESE BANDS
MONDAY...UPWARDS OF AN INCH AND A HALF. NO SIGNIFICANT CHANGES WERE
MADE TO FORECAST QPF THIS AFTERNOON. WOBBLES IN POSITION OF THE
CENTER OF THE LOW SOMEWHERE BETWEEN MALAD...POCATELLO AND SODA
SPRINGS MONDAY MORNING WILL MAKE ALL THE DIFFERENCE.  RS

&&

.HYDROLOGY...GFS IS THE PREFER ED MODEL FOR QPF BUT EVEN SO THERE
ARE SUBSTANTIAL VARIATIONS IN WRAP AROUND MOISTURE. PREFER TO
LIMIT QPF TO A MORE NOMINAL .5 TO .55 INCH FOR ANY SINGLE 6 HOUR
PERIOD AND FINAL PLACEMENT WILL BE IMPORTANT. LATEST NORTHWEST
RIVER FORECAST CENTER PROJECTIONS HAVE FLOODING ON THE PORTNEUF BY
SUNDAY MORNING...SLIGHTLY DELAYED TIMING FROM THE [PREVIOUS
FORECAST...NEAR BANK FULL CONDITIONS POSSIBLE IN THE NEXT THREE
DAYS FOR THE SNAKE RIVER AT BLACKFOOT AND HENRYS FORK AT SAINT
ANTHONY...FLOODING ALSO POSSIBLE ON THE HENRYS FORK NEAR REXBURG
POSSIBLE TUESDAY OR WEDNESDAY...ALL DEPENDING ON TIMING AND
PLACEMENT OF WRAP AROUND MOISTURE. A FLOOD WARNING CONTINUES FOR
THE PORTNEUF RIVER AND AND FLOOD WATCH FOR SMALL STREAM AND LOW
LAND AREAS CONTINUES FOR THE EASTERN HIGHLANDS FROM BEAR LAKE TO
ISLAND PARK. RS

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. EXPECT A DRYING
TREND AS THE UPPER LOW FINALLY PUSHES EAST. UPPER RIDGE MOVES
OVERHEAD THURSDAY THEN GO TO SOUTHERLY FLOW ALOFT BY FRIDAY.
TEMPERATURES SHOULD WARM CONSIDERABLY IN THIS PATTERN TOO AND
EXPECT 70S IN THE VALLEYS BY THURSDAY. ENOUGH INSTABILITY FOR SOME
DIURNAL SHOWERS BUT NOTHING SIGNIFICANT PRECIPITATION WISE AFTER
TUESDAY. GK

&&

.AVIATION...SHOWERS HAVE CONTINUED TO FILTER THROUGH THE TAF SITES
TODAY BUT EXPECT A BIT OF A BREAK TONIGHT AND ANOTHER BATCH EARLY
SUNDAY MORNING.  MAINLY VFR CONDITIONS BUT HEAVIER SHOWERS COULD SEE
MVFR CONDITIONS AT TIMES.  WILL HAVE SHOWERS THROUGH TUESDAY AND
EXPECT SOME MVFR CONDITIONS PERIODICALLY FOR THE NEXT 72
HOURS.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE MONDAY NIGHT
IDZ019-023>025.

FLOOD WARNING FOR THE PORTNEUF RIVER AT POCATELLO IN EFFECT UNTIL
FURTHER NOTICE IDC005.

&&
Hazardous weather outlook, May 7, 4:15 AM MDT, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
415 AM MDT SAT MAY 7 2011

IDZ017>025-031-032-081015-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
415 AM MDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS WILL CONTINUE TODAY ACROSS THE AREA...ESPECIALLY IN
SOUTHERN AND EASTERN MOUNTAINS. ISOLATED THUNDERSTORMS ARE
POSSIBLE ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA THROUGH
THIS EVENING. THE FOCUS OF PRECIPITATION FOR TONIGHT SHIFTS TO
SOUTHERN AREAS. AN AREAL FLOOD WATCH REMAIN IN EFFECT FOR THE
EASTERN AND SOUTHEASTERN MOUNTAINS BEGINNING THIS EVENING. A FLOOD
WARNING IS IN EFFECT FOR THE PORTNEUF RIVER AT POCATELLO. FOR THE
LATEST INFORMATION...PLEASE GO TO WEATHER.GOV/POCATELLO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PROLONGED PERIOD OF WET WEATHER CONTINUES THROUGH TUESDAY. RAIN
IS EXPECTED AT LOWER ELEVATIONS WITH SNOW LEVELS EVENTUALLY
LOWERING TO MID SLOPE BY MONDAY AND TUESDAY. LIQUID WATER TOTALS
OF 1-2" INCHES ARE POSSIBLE IN THE CENTRAL AND EASTERN
MOUNTAINS...WITH SOME OF THESE AREAS POSSIBLY SEEING IN EXCESS OF
2". LIGHTER AMOUNTS ARE FORECAST ELSEWHERE.

HIGH AND FAST MOVING WATER IS EXPECTED OVER MUCH OF THE AREA.
PLEASE USE CAUTION IF YOU ENCOUNTER THESE CONDITIONS...ESPECIALLY
KEEPING KIDS AND PETS IN MIND. PLEASE KEEP ABREAST OF THE LATEST
WEATHER FORECASTS AND ANY STATEMENTS REGARDING FLOODING ACROSS
PORTIONS OF EASTERN IDAHO.

HIGH WATER LEVELS AND POTENTIAL FLOODING IS EXPECTED THROUGH THE
REST OF THE WEEK AS WARM TEMPERATURES RETURN...KEEPING SNOWMELT
AND RUNOFF GOING.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, May 7, 4:09 PM MDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
409 PM MDT SAT MAY 7 2011

IDZ017-022-072345-
MINIDOKA ID-CASSIA ID-
409 PM MDT SAT MAY 7 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME SOUTH CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 545 PM MDT

AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES EAST OF ROGERSON..MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MARION... LOCUST AND  OAKLEY...
   BASIN...
   ELBA AND  ALBION...
   CONANT...

LAT...LON 4214 11429 4236 11429 4261 11350 4208 11342
TIME...MOT...LOC 2209Z 261DEG 23KT 4224 11429

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 6:00 AM MDTRiver Flood WarningPIHBannock44 days
May 7, 4:09 PM MDTSpecial Weather StatementPIHCassia96 min
May 7, 5:44 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida, Power25 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.